New Mexico, 2013

High Wind in New Mexico, February 9, 2013

February 9, 2013 · NWS MAF · 1 event in 1 county or zone

Strong winds occurred in the Guadalupe Mountains and adjacent plains in Southeast New Mexico due to a strong upper trough passing by to the north of the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong winds occurred in the Guadalupe Mountains and adjacent plains in Southeast New Mexico due to a strong upper trough passing by to the north of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 9, 1:44 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 9, 1:44 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST SAT FEB 9 2013

.DISCUSSION...
STRONG WINDS HAVE FINALLY REACHED THE GUADALUPE MOUNTAINS THIS
AFTERNOON WITH STRONG WINDS ALSO BEING OBSERVED AT THE MCDONALD
OBSERVATORY IN THE DAVIS MOUNTAINS. AN UPPER LEVEL CLOUD DECK MAY
BE KEEPING WINDS SLIGHTLY DIMINISHED ELSEWHERE THOUGH WINDS HAVE
BEEN PRETTY MUCH AS EXPECTED TODAY. THE LOSS OF DAYTIME HEATING
WILL REDUCE DEEP LAYER MIXING AND WINDS WILL DIMINISH SHORTLY
AFTER SUNSET THOUGH MAY REMAIN GUSTY THROUGH MOST OF THE NIGHT.

MODELS ARE INDICATING THAT CONVERGENCE ALONG THE DRYLINE WILL NOT
BE ENOUGH TO INITIATE CONVECTION...BUT INSTEAD THUNDERSTORM
DEVELOPMENT WILL HOLD OFF UNTIL THE ARRIVAL OF THE PACIFIC FRONT
BETWEEN 00Z AND 06Z. DESPITE SURFACE DEWPOINTS HOLDING IN THE
WESTERN PERMIAN BASIN...THUNDERSTORMS WILL NOT DEVELOP UNTIL THE
FRONT REACHES THE DEEPER MOISTURE IN OUR FAR EASTERN COUNTIES OR
EAST OF THE CWA ENTIRELY.

WE ARE CURRENTLY IN A PROGRESSIVE UPPER LEVEL PATTERN WITH ANOTHER
UPPER LOW QUICKLY FOLLOWING ON TUESDAY. COLD AIR BEHIND THE
INITIAL LOW WILL BECOME STATIONARY ACROSS THE NORTHEASTERN CWA
WHICH MAY PROVIDE ENOUGH MOISTURE AND CONVERGENCE FOR SHOWERS TO
DEVELOP MONDAY NIGHT AND TUESDAY AS THE LOW MOVES ACROSS THE AREA.
UNFORTUNATELY THE LOW AGAIN PASSES TOO FAR NORTH FOR MOST OF THE
AREA TO SEE ANY PRECIP. A DRIER PATTERN IS IN STORE THE MIDDLE TO
END OF NEXT WEEK AS A COUPLE OF COLD FRONT MOVE THROUGH KEEPING
TEMPERATURES SEASONAL.

HENNIG

&&

.FIRE WEATHER...
THE DRYLINE IS PUSHING EAST INTO THE WESTERN PERMIAN BASIN THIS
AFTERNOON WITH RELATIVE HUMIDITIES FINALLY DROPPING BELOW 15
PERCENT WEST OF A WINK TO FORT STOCKTON LINE. WINDS HAVE BEEN WELL
ABOVE 20 MPH AND RED FLAG CONDITIONS ARE ONGOING ACROSS ALMOST THE
ENTIRE WARNING AREA AT THIS TIME. BRIEF RED FLAG CONDITIONS MAY
OCCUR FURTHER EAST BUT SUNSET WILL ELIMINATE ANY CHANCE FOR
CONDITIONS TO PERSIST FOR A PROLONGED PERIOD OF TIME. WILL LEAVE
THE CURRENT FIRE WEATHER WATCH FOR SUNDAY ALONE FOR NOW...THOUGH
WINDS MAY NOT BE STRONG ENOUGH IN THE LOWER LEVELS AND HUMIDITIES
NOT LOW ENOUGH IN THE MOUNTAINS TO WARRANT A RED FLAG WARNING.
WILL LET THE MIDNIGHT SHIFT TAKE ONE LAST LOOK BEFORE UPGRADING OR
CANCELLING THIS PRODUCT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 35  60  28  64  /  10   0   0   0
BIG SPRING TX              40  64  30  64  /  30   0   0   0
CARLSBAD NM                34  64  29  70  /   0   0   0   0
DRYDEN TX                  46  71  43  74  /  20   0   0   0
FORT STOCKTON TX           40  61  38  69  /  10   0   0   0
GUADALUPE PASS TX          27  52  33  57  /   0   0   0   0
HOBBS NM                   30  60  24  65  /  10   0   0   0
MARFA TX                   32  56  22  64  /   0   0   0  10
MIDLAND INTL AIRPORT TX    37  61  27  65  /  20   0   0   0
ODESSA TX                  38  62  31  66  /  20   0   0   0
WINK TX                    36  64  26  70  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 2 AM MST SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY.

TX...RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
     AREA...GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...
     PECOS...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS.

     FIRE WEATHER WATCH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...MARFA PLATEAU...PRESIDIO VALLEY...
     REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

12/10
Hazardous weather outlook, Feb 9, 12:34 PM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST SAT FEB 9 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST SAT FEB 9 2013 /1234 PM MST SAT FEB 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH LATE TONIGHT FOR THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS FOR DAMAGING SOUTHWEST
WINDS.

A WIND ADVISORY IS IN EFFECT THROUGH MID EVENING FOR MOST OF THE
SOUTHEAST NEW MEXICO PLAINS...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...PRESIDIO
VALLEY... MARFA PLATEAU...AND THE BIG BEND AREA FOR STRONG
SOUTHWEST WINDS.

A RED FLAG WARNING IS IN EFFECT THROUGH MID EVENING FOR THE
GUADALUPE...DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND
THE UPPER TRANS PECOS...WESTERN PERMIAN BASIN...STOCKTON
PLATEAU...PRESIDIO VALLEY...MARFA PLATEAU...AND BIG BEND AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TONIGHT OVER
THE WESTERN LOW ROLLING PLAINS...CENTRAL AND EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS. THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING. A FEW STORMS MAY BECOME
SEVERE THIS EVENING OVER THE WESTERN LOW ROLLING PLAINS EAST OF A
GAIL TO FORSAN LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT SUNDAY AFTERNOON FOR LOW
HUMIDITIES AND BREEZY CONDITIONS ACROSS SOUTHEAST NEW MEXICO
SOUTHWARD TO THE WESTERN PERMIAN BASIN AND DAVIS MOUNTAINS
INCLUDING THE UPPER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
February 9, 2:43 PM MST
Where
Eddy County Plains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Strong winds which affected the Guadalupe Mountains in Southeast New Mexico spread into the adjacent plains aided by virga at Cavern City Airport, 6 miles southwest of Carlsbad.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428404.